Designs, Codes and Cryptography

, Volume 86, Issue 2, pp 251–268 | Cite as

A new series of large sets of subspace designs over the binary field

  • Michael Kiermaier
  • Reinhard Laue
  • Alfred Wassermann
Part of the following topical collections:
  1. Special Issue on Network Coding and Designs


In this article, we show the existence of large sets \({\text {LS}}_2[3](2,k,v)\) for infinitely many values of k and v. The exact condition is \(v \ge 8\) and \(0 \le k \le v\) such that for the remainders \(\bar{v}\) and \(\bar{k}\) of v and k modulo 6 we have \(2 \le \bar{v} < \bar{k} \le 5\). The proof is constructive and consists of two parts. First, we give a computer construction for an \({\text {LS}}_2[3](2,4,8)\), which is a partition of the set of all 4-dimensional subspaces of an 8-dimensional vector space over the binary field into three disjoint 2-\((8, 4, 217)_2\) subspace designs. Together with the already known \({\text {LS}}_2[3](2,3,8)\), the application of a recursion method based on a decomposition of the Graßmannian into joins yields a construction for the claimed large sets.


Large set Subspace design Recursion Method of Kramer and Mesner 

Mathematics Subject Classification

05B05 05B25 51E05 



The authors would like to acknowledge the financial support provided by COST—European Cooperation in Science and Technology. The authors are members of the Action IC1104 Random Network Coding and Designs over GF(q).


  1. 1.
    Ajoodani-Namini S.: Extending large sets of \(t\)-designs. J. Comb. Theory Ser. A 76(1), 139–144 (1996).MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Baker R.D.: Partitioning the planes of \(\operatorname{AG}_{2m}(2)\) into \(2\)-designs. Discret. Math. 15(3), 205–211 (1976).MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Baranyai Z.: On the factorization of the complete uniform hypergraph. In: A. Hajnal, R. Rado, and Vera T. Sós, (eds.) Infinite and Finite Sets, number 10 in Colloquia Mathematica Societatis János Bolyai, pp. 91–107, Budapest and Amsterdam, 1975. Bolyai János Matematikai Társulat and North-Holland (1975)Google Scholar
  4. 4.
    Beutelspacher A.: On parallelisms in finite projective spaces. Geom Dedic. 3(1), 35–40 (1974).MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Braun M.: Designs over finite fields. In: ALCOMA’05—Proceedings of the Conference on Algebraic Combinatorics and Applications, Designs and Codes, April 3–10, 2005, Thurnau, pp. 58–68. Bayreuther Mathematische Schriften 74 (2005)Google Scholar
  6. 6.
    Braun M., Kerber A., Laue R.: Systematic construction of \(q\)-analogs of designs. Des. Codes Cryptogr. 34(1), 55–70 (2005).MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Braun M., Kiermaier Mi, Kohnert A., Laue R.: Large sets of subspace designs. J. Comb. Theory Ser. A 147, 155–185 (2017).MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Braun M., Kohnert A., Östergård P.R.J., Wassermann A.: Large sets of \(t\)-designs over finite fields. J. Comb. Theory Ser. A 124, 195–202 (2014).MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cameron P.J.: Generalisation of Fisher’s inequality to fields with more than one element. In: McDonough T.P., Mavron V.C. (eds.) Combinatorics, pp. 9–13. London Mathematical Society Lecture Note SeriesCambridge University Press, Cambridge (1974).CrossRefGoogle Scholar
  10. 10.
    Cameron P.J.: Locally symmetric designs. Geom. Dedic. 3, 65–76 (1974).MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Chee Y.M., Colbourn C.J., Furino S.C., Kreher D.L.: Large sets of disjoint \(t\)-designs. Aust. J. Comb. 2, 111–119 (1990).MathSciNetzbMATHGoogle Scholar
  12. 12.
    Colbourn C., Dinitz J.H.: Handbook of Combinatorial Designs. Discrete Mathematics and Its ApplicationsChapman & Hall/CRC, Boca Raton (2006).CrossRefzbMATHGoogle Scholar
  13. 13.
    Delsarte P.: Association schemes and \(t\)-designs in regular semilattices. J. Comb. Theory, Ser. A 20(2), 230–243 (1976).MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Denniston R.H.F.: Some packings of projective spaces. Atti della Accademia Nazionale dei Lincei. Rendiconti. Classe di Scienze Fisiche, Matematiche e Naturali. Serie VIII 52, 36–40 (1972).MathSciNetzbMATHGoogle Scholar
  15. 15.
    Etzion T., Vardy A.: Automorphisms of codes in the Grassmann scheme. arXiv:1210.5724 (2012)
  16. 16.
    Itoh T.: A new family of \(2\)-designs over \(\operatorname{GF}(q)\) Admitting \(\operatorname{SL}_m(q^l)\). Geom. Dedic. 69, 261–286 (1998).MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Khosrovshahi G.B., Tayfeh-Rezaie B.: Trades and \(t\)-designs. In: Wallis W.D. (ed.) Surveys in Combinatorics 2009, pp. 91–111. London Mathematical Society Lecture Note SeriesCambridge University Press, Cambridge (2009).CrossRefGoogle Scholar
  18. 18.
    Kiermaier M., Laue R.: Derived and residual subspace designs. Adv. Math. Commun. 9(1), 105–115 (2015).MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Kramer E.S., Mesner D.M.: \(t\)-designs on hypergraphs. Discret. Math. 15, 263–296 (1976).MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Krotov D.S., Mogilnykh I.Y., Potapov V.N.: To the theory of \(q\)-ary Steiner and other-type trades. Discret. Math. 339(3), 1150–1157 (2016).MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Krotov D.S.: The minimum volume of subspace trades. arXiv:1512.02592 (2015)
  22. 22.
    Miyakawa M., Munemasa A., Yoshiara S.: On a class of small \(2\)-designs over \(\operatorname{GF}(q)\). J. Comb. Des. 3, 61–77 (1995).MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Sarmiento J.F.: On point-cyclic resolutions of the 2-(63,7,15) design associated with PG(5,2). Graphs Comb. 18(3), 621–632 (2002).MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Suzuki H.: \(2\)-Designs over \(\operatorname{GF}(2^m)\). Graphs Comb. 6, 293–296 (1990).MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Suzuki H.: \(2\)-Designs over \(\operatorname{GF}(q)\). Graphs Comb. 8, 381–389 (1992).MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Thomas S.: Designs over finite fields. Geomet. Dedic. 24, 237–242 (1987).MathSciNetzbMATHGoogle Scholar
  27. 27.
    Wettl F.: On parallelisms of odd dimensional finite projective spaces. Period. Polytech. 19(1–2), 111–116 (1991).MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  • Michael Kiermaier
    • 1
  • Reinhard Laue
    • 2
  • Alfred Wassermann
    • 1
  1. 1.Mathematisches InstitutUniversität BayreuthBayreuthGermany
  2. 2.Institut für InformatikUniversität BayreuthBayreuthGermany

Personalised recommendations